Alert archive / Montana / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 21, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 5, 1997, 9:23 PM MDT for Musselshell County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 1997, 9:23 PM MDT (03:23 UTC)
- Expired
- Jun 5, 1997, 10:25 PM MDT
- In force
- 62 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
County Musselshell County, MT
The radar
The Billings radar (KBLX), 73 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIL 060324 SVRBIL MTC065-060425- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BILLINGS MT 923 PM MDT THU JUN 5 1997 THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1025 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL MONTANA ...NORTHWESTERN MUSSELSHELL COUNTY AT 920 PM MDT...BILLINGS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES NORTHWEST OF ROUNDUP MOVING NORTH AT 15 MILES AN HOUR. THIS WARNING REPLACES THE TORNADO WARNING FOR THIS STORM. DOPPLER RADAR DOES NOT INDICATE STRONG LOW LEVEL ROTATION WITH THIS STORM ANYMORE. LARGE HAIL AND HEAVY RAIN CAN BE EXPECTED OVER RURAL AREAS NEAR THE LAKE MASON REFUGE. SCARLETT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 8:22 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 5, 8:22 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 800 PM MDT THU JUN 05 1997 VERY BUSY WITH SEVERE WEATHER...HYDRO...AND CURRENT FORECAST LOOKS TO BE GOOD. NO CHANGES TO WORK ZONES. RASCH BIL TB 055/080 055/083 057 564342 LVM .. 053/080 053/082 ... 565353 HDN .. 052/082 055/085 ... 564342 MLS .. 059/084 062/088 ... 562232 4BQ .. 054/083 058/088 ... 562232 BHK .. 056/080 058/084 ... 562232 SHR TB 051/078 053/081 055 564342
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:20 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 65 min |
| Jun 5, 7:26 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 64 min |
| Jun 5, 8:00 PM MDT | Tornado Warning | BYZ | Wheatland | 35 min |
| Jun 5, 8:11 PM MDT | Flash Flood Warning | BYZ | Sweet Grass | 4 hr |
| Jun 5, 8:16 PM MDT | Flash Flood Warning | BYZ | Wheatland | 3 hr |
| Jun 5, 8:18 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 62 min |
| Jun 5, 8:28 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 62 min |
| Jun 5, 8:45 PM MDT | Tornado Warning | BYZ | Musselshell | 35 min |
| Jun 5, 9:34 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 61 min |
| Jun 5, 10:25 PM MDT | Flash Flood Warning | BYZ | Sweet Grass, Wheatland | 4 hr |
| Jun 5, 10:32 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 33 min |
| Jun 5, 10:50 PM MDT | Flash Flood Warning | BYZ | Musselshell | 4 hr |
| Jun 5, 11:10 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 65 min |
| Jun 6, 12:03 AM MDT | Flash Flood Warning | BYZ | Musselshell, Yellowstone | 117 min |
| Jun 6, 12:53 AM MDT | Flash Flood Warning | BYZ | Rosebud | 117 min |
| Jun 6, 5:08 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon | 62 min |
Nearby
Severe Thunderstorm Warnings in Montana, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.